Texas, 2012Flash Flooding in Texas, September 28, 2012
September 28, 2012 · NWS MAF · 5 events in 5 counties and zones
The remains of a tropical storm were across the eastern Pacific near the southern tip of Baja, California. Mid-level flow across the area was from the southwest which allowed for tropical moisture to get transported into the region.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $3.6 million
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The remains of a tropical storm were across the eastern Pacific near the southern tip of Baja, California. Mid-level flow across the area was from the southwest which allowed for tropical moisture to get transported into the region. Low-level winds were from the southeast which allowed for moisture from the Gulf of Mexico to get advected into the area. This abundance of moisture was combined with instability and various shortwave troughs that moved over the area to provide lift to help sustain heavy rain over West Texas and Southeast New Mexico.
Places across the Permian Basin and Trans Pecos had reports of flooding and water rescues. Most of the flooding occurred in the Midland and Odessa areas where the combined damage is estimated to be around three million dollars. The City of Big Spring also reported significant flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Sep 27, 11:35 PM CST, 1 hour 46 minutes earlier.
Area forecast discussion, Sep 27, 11:35 PM CST, 1 hour 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1235 AM CDT FRI SEP 28 2012
.DISCUSSION...
SEE 06Z TAF DISCUSSION BELOW.
&&
.AVIATION...
CONDITIONS WILL CONTINUE TO DETERIORATE ACROSS ALL TERMINALS THIS
MORNING. WIDESPREAD SHOWERS AND THUNDERSTORMS WILL CONTINUE TO
DEVELOP ACROSS WEST TEXAS AND SOUTHEAST NEW MEXICO SPREADING EAST
WITH TIME. THIS WILL LEAD TO MVFR VISBYS AND IFR CIGS BY MID
MORNING ACROSS MOST OF THE AREA. LOOK FOR THESE CONDITIONS TO LAST
FOR MOST OF THE DAY TODAY AND INTO TONIGHT. DEPENDING ON HOW MUCH RAIN IS
RECEIVED...LOW VISBYS FOR FOG MAY NEED TO BE ADDED TO TAFS FOR
TONIGHT.
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&
29
Hazardous weather outlook, Sep 27, 12:51 PM CST, 12 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
151 PM CDT THU SEP 27 2012
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-281900-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
151 PM CDT THU SEP 27 2012 /1251 PM MDT THU SEP 27 2012/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE OVER SOUTHEAST
NEW MEXICO AND AND WEST TEXAS THIS AFTERNOON AND EVENING. SHOWERS
ARE EXPECTED TO BECOME MORE NUMEROUS TOWARD THE OVERNIGHT HOURS.
THE MAIN THREAT WILL BE HEAVY RAINFALL WHICH MAY LEAD TO LOCALIZED
FLASH FLOODING.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
SHOWERS AND THUNDERSTORMS ARE EXPECTED TO BECOME MORE WIDESPREAD
OVER THE AREA FRIDAY THROUGH SATURDAY NIGHT. AT THIS TIME...SEVERE
STORMS ARE NOT EXPECTED...BUT HEAVY RAINFALL IS LIKELY. THIS MAY
CAUSE FLASH FLOODING OF LOW LYING AREAS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND
Flash Flood, Pecos
- When
- September 28, 1:21 AM CST to 1:41 AM CST
- Where
- Pecos County, 9.92 mi NW of Ft Stockton Arpt Fst to 6.51 mi SSW of Coyanosa
- Cause
- Heavy Rain
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 31.022, -103.038
Heavy rain moved over Pecos County and produced flash flooding along Highway 1776. A vehicle was swept off the road, and two women were rescued. The cost of damage is a very rough estimate.
Flash Flood, Midland
- When
- September 28, 4:55 AM CST to 9:30 PM CST
- Where
- Midland County, 6.02 mi WNW of Midland to 2.59 mi NNE of Midland
- Cause
- Heavy Rain
- Property damage
- $1.5 million
- Reported by
- Broadcast Media
- Coordinates
- 32.029, -102.177
Heavy rain developed and moved over Midland County and produced widespread flooding in the City of Midland. There were numerous reports of stalled vehicles and about 120 water rescues among Midland and Odessa. Some vehicles were reported to be fully submerged. The cost of damage for the flooding in Midland is estimated to be around one and a half million dollars which is a very rough estimate. There were no injuries reported.
Flash Flood, Ector
- When
- September 28, 4:55 AM CST to 9:30 PM CST
- Where
- Ector County, 4.61 mi NE of Odessa Ector Co Arpt to 5.64 mi ESE of Odessa
- Cause
- Heavy Rain
- Property damage
- $1.5 million
- Reported by
- Broadcast Media
- Coordinates
- 31.962, -102.318
Heavy rain developed and moved over Ector County and produced widespread flooding in the City of Odessa. There were numerous reports of stalled vehicles and about 120 water rescues among Midland and Odessa. The cost of damage for the flooding in Odessa is estimated to be around one and a half million dollars which is a very rough estimate. There were no injuries reported.
Flash Flood, Howard
- When
- September 28, 6:30 AM CST to 11:40 AM CST
- Where
- Howard County, 3.44 mi NNW of Settlers Addition to 1.37 mi S of Settlers Addition
- Cause
- Heavy Rain
- Property damage
- $600,000
- Reported by
- Law Enforcement
- Coordinates
- 32.276, -101.544
Heavy rain moved over Howard County and produced flash flooding over Big Spring and portions of rural Howard County. Numerous vehicles were stranded in Big Spring. The cost of damage of six hundred thousand dollars is a very rough estimate. There were no injuries reported.
Flash Flood, Mitchell
- When
- September 28, 8:30 AM CST to 8:55 AM CST
- Where
- Mitchell County, 6 mi S of Westbrook to 1.79 mi W of Spade
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 32.263, -101.020
Heavy rain moved over Mitchell County and produced flash flooding six miles south of Westbrook. Stranded vehicles were reported as a result of this flooding. The cost of damage is a very rough estimate. The crop damage is estimated to be zero since there were no reports of any crop damage. There were no reports of injuries.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Dense Fog in Washington, September 28, 20121 death · 1 event
- Tornado and Flash Flooding in Texas, September 28 to 29, 2012$552,000 · EF0 · 9 events
- Tornado and Flash Flooding in Texas, September 28 to 29, 2012$55,000 · EF0 · 4 events
- Dense Fog in Virginia, September 28, 201213 events
- Flash Flooding in Connecticut, September 28, 20127 events
- Damaging Winds in Virginia, September 28, 2012$7,000 · 53 kt wind · 4 events
- Hail in North Carolina, September 28, 20121 in hail · 3 events
- Waterspouts in Gulf of Mexico, September 28, 20123 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, September 28, 20123 events
- Damaging Winds in Virginia, September 28, 2012$1,000 · 50 kt wind · 2 events
- Flash Flood in New York, September 28, 20121 event
- Damaging Wind in New York, September 28, 2012$2,000 · 61 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 411453, 410306, 411427, 411451, 411452.